NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 19, 2017
Searching for cause of fixed drug eruption
I`ve been battling acute chelitis. What was first diagnosed to be contact dermatitis is now thought to be fixed drug eruption on my lips (red, swollen, peeling, burning). Internet research and trial and error was what I was instructed to do by my dermatologist who is also a chemist. I read that sulfa drugs can affect the lips rather than other areas of eruption by 91%.
I took various drugs this year but am off all meds -except that I`ve recently had my second shot of celestone (2nd in three weeks). I eat a very healthy diet consisting of fruit - much of which is probably treated with sulphates. A patch test revealed an allergy to nickel sulphate.
Is it probable that I am allergic to a sulphate food additive? I had a bad flair up last week immediately after eating a sushi roll that was saturated in sodium phosphates and after a fleet enema composed of sodium phosphates. Because my doctor doubts it is phosphates, I`m considering sulphates. Today I ate some (rinsed) grapes treated with sulphates and have more swelling. Any wisdom you could offer would be greatly appreciated because I am a public speaker who has had to decline all invitations for over a year.
Phosphates or sulfates do not cause cheilitis. If you have a strong allergy to nickel, it is possible that even trace amounts of nickel in food or water could aggravate the cheilitis. Check with your doctor regarding this possibility.
I Leonard Bernstein, MD
Clinical Professor Emeritus
College of Medicine
University of Cincinnati